Has anyone noticed hair loss after taking paracetamol and codeine or ibuprofen painkillers for long periods?

I have a recurring bad back which renders me unable to move without painkillers, following my last crippling bout I have noticed almost all the hair re-growth I had has fallen out again.

When I follow my hair-loss pattern back, the most significant loss was following a bad back episode :-/

Tags: AA, AU, codine, ibuprofen, painkillers, paracetamol

Views: 1746

Reply to This

Replies to This Discussion

A lot of people get AA bouts when they are quite sick, maybe its due to your body having a hard time dealing with the issues as opposed to the meds.

When you come off the meds do you get any regrowth ?
Hi Paul, yes I seem to, but as you said it could also be because my body isn't suffering the stress of the back pain!!
I think any changes to a GENETICALLY susceptible alopecian's chemistry must be a trigger...including the pain itself, childhood disease, hormonal changes, medications, pet parasites, water source changes, things in the environment, emotional stress. Dr. Me is still working on this theory...
Its amazing how we look at anything that could be a cause :-) I have gone gluten free, meat free, organic, medication free etc etc etc - I guess grasping at any possible trigger. Tallgirl I think we all become Dr Me as the medical field doesn't know much, nor are there any thorough investigations into AU/AA (as far as my experience has shown me)!!
Hello Chris.
I take an 81 mg of aspirin everyday and it seems to make no difference in the rate of hair loss, if any.
I still have head hair and bald spots...you know, the typical abnormal AA dance bs, lol.
Sorry about your bad back...you do practice healthy lifting techniques to prevent straining it, right?
While you're at it please send some rain to my part of the earth, SW United States...I've forgotten what precipitation looks like. Ha!
Hi Lois

Sending rain as we speak!! Not that we've actually had much here!!

Healthy living, well I try to keep flexible by stretching and swimming, I work on my core muscles and eat reasonably well - have I missed anything you might recommend?

I remember my AA days when patches would appear and move around my head.

Take care and keep well!!
Hi Chris, I'm AU & suffer from chronic pain at C3 - C7, as a result of two accidents & a major surgery. My Neurologist has me on Oxycontin,(Sustained Release) 20 MG's, 3 times daily & Oxycodone (immediate release) 05 MG's 1 to 2 tablets every 4 to 6 hours for break through pain. My pain level on scale of 1 to 10 is usually between a 4 to 5, the meds allow me to function, without them well I know you understand,I'm flat on my back & my pain is at 8 to 10.
I lost my hair 3 years ago 6 weeks after a surgery. My Dermatologist has never said she suspects my pain medication, she did consider the possibility that my hair loss could be anesthetic linked, being my total hair loss was 6 weeks after surgery, my hair began to fall out, within 3 weeks I had lost all of my hair, I went from a full head of hair with 3 quarter size patches to complete bald as a bean hair loss. Talk about mirror shock, it was scary & frightening.
I wish there was an answer. I am so sorry you are enduring such horrible pain, chronic, debilitating pain is awful, I wish it on no one. Take care my Alopecian Brother.
Hi Pamela

Thanks for your message and so sorry to hear of your back pain and AU, I'm due for a hospital appointment soon to diagnose the problem! I too lost all my hair over a very short period of time, I like the term mirror shock, I also had any reflective surface shock :-) I never really noticed how I saw myself throughout the day without realising - or I was a tad vain and always looked at myself :-)

I havent heard of the painkillers you are on, I have only been advised to take paracetamol & codine and ibuprofen, but hope the hospital will suggest something else. You have to take them everyday? Thankfully I dont live with severe pain everyday, but the wrong move, twist or lift and I'm down for a month at a time.

I to wish was there was an answer to our hairloss, but it seems to be just a waiting game, meanwhile accepting our new look :-)

Take care and keep smiling!!
Thank you Chris, living in chronic pain as you well known is not fun.
I hope the hospital is able to successfully diagnose what is causing your pain & are able to make a plan to stop it.
Mirror Shock just seemed to cover everything. I use to look in the mirror & say oh good morning mannequin girl ( that was after I lost not only my hair but eyebrows & eyelashes too) the loss of my eye brows & eye lashes was worse then my hair. This medical condition we deal with is not easy.
If I may say Chris, seeing your ah natural photo, I think you quite handsome. If people would be honest, I think we are all a little vain.
The Oxy drugs have been around for awhile, they are used quite a bit for cancer patients to control their pain as well as post surgery. Sadly stupid teens have found them a great rec drug. They crush the sustained release & take a huge hit, major stupid.
Yes, sadly I have to take them everyday, but as my Neurologist said when I sat in his office in tears, at least we can make you functional again. I just wish they could come up with a non opiate pain killer. How wonderful that would be.
I went to my first NAAF Conference this year, it was wonderful & so helpful. Your so right it is a waiting game & learning to accept is a huge step.
P let me know how it goes with your appointment, I will keep you in my thoughts & prayers. I truly hope they can find the problem & resolve it.
You take care as well.

Pam

RSS

Badge

Loading…

Disclaimer

Any mention of products and services on Alopecia World is for informational purposes only; it does not imply a recommendation or endorsement by Alopecia World. Nor should any statement or representation on this site be construed as professional, medical or expert advice, or as pre-screened or endorsed by Alopecia World. Alopecia World is not responsible or liable for any of the views, opinions or conduct, online or offline, of any user or member of Alopecia World.

© 2014   Created by Alopecia World.

Badges  |  Report an Issue  |  Terms of Service